Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 2, NWS Aberdeen, SD

May 5, 2025Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 5, 2025, 6:05 PM MDT for Corson County, South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2025, 6:05 PM MDT (00:05 UTC)
Expired
May 5, 2025, 6:45 PM MDT
In force
40 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Corson County, SD

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 5:37 PM MDT, 28 minutes earlier. Its key messages:

  • There is a 30-80 percent chance of showers and thunderstorms over north central South Dakota this evening, with the highest chances (60-80%) over the western half of Dewey and Corson Counties.
  • There is a marginal risk (1/5) for severe thunderstorms over western Corson and northwestern Dewey Counties this evening with the main threats being hail, up to the size of quarters, and wind gusts of 60 mph.
  • Temperatures will be around 10 to 15 degrees above normal through Sunday. Highs will be mainly in the mid 70s to mid 80s.
  • Dry weather will dominate much of the period, with relative humidity values in the 20 to 30 percent range Friday through next Monday.
  • Wind gusts of 30 to near 40 mph will be possible next Monday. This may result in elevated fire weather concerns.
Area forecast discussion, May 5, 5:37 PM MDT, 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
637 PM CDT Mon May 5 2025

.KEY MESSAGES...

- There is a 30-80 percent chance of showers and thunderstorms over
north central South Dakota this evening, with the highest chances
(60-80%) over the western half of Dewey and Corson Counties.

- There is a marginal risk (1/5) for severe thunderstorms over
western Corson and northwestern Dewey Counties this evening with the
main threats being hail, up to the size of quarters, and wind gusts
of 60 mph.

- Temperatures will be around 10 to 15 degrees above normal through
Sunday. Highs will be mainly in the mid 70s to mid 80s.

- Dry weather will dominate much of the period, with relative
humidity values in the 20 to 30 percent range Friday through next
Monday.

- Wind gusts of 30 to near 40 mph will be possible next Monday. This
may result in elevated fire weather concerns.

&&

.UPDATE...
Issued at 629 PM CDT Mon May 5 2025

Thunderstorms have developed west river this evening. Adjusted
hourly pops accordingly.

&&

.DISCUSSION...
Issued at 244 PM CDT Mon May 5 2025

As of 2pm, skies remain clear with a slight northeast to southwest
oriented cold front draped just west of the CWA through Rapid City's
WFO where we are starting to see the formation of towering cumulus
clouds tracking northward along and ahead of this front. Current
temps are in the upper 70s/80 and dew points running in upper 30s to
the lower 50s, highest over south central SD. Beyond this evening,
overall dry conditions expected with just isolated chances (15-20%)
here and there for precipitation over portions of the CWA this week.
Temperatures continue to run about 10 to 15 degrees above average
through Sunday.

The main feature aloft will consist of an ridging pattern over the
Northern Plains with NAEFS indicating 97.5 to 99.5% above climo for
mean geopotential height Wed-Sun over the region! At the surface,
this cold front will shift a bit more east, barely clipping western
Corson County by 00Z Tuesday. Winds will shift more southeasterly
ahead of the slow moving front over the majority of the CWA. By
Tuesday morning, the front will be centered northeast to southwest
over the center part of the state with more north to northeasterly
flow behind it over central SD. By 18Z the front will continue
east/southeast lingering over portions of northeastern SD into west
central MN and exiting CWA by the evening where northeast winds will
continue over the entire CWA. A low positioned over northwestern NE
Tuesday afternoon and evening could bring a 15-20% chance of pops,
mainly south and southwest of Pierre during this time. High pressure
then builds over Manitoba Tuesday evening and shifts east over
Ontario early Wednesday morning keeping the weather dry. Another low
moves in over Saskatchewan Thursday morning then over ND/Canada
border early Friday, with a horizontally oriented surface trough
extending from the center of the low through west central SD. With
this there is a 15-20% chance of precip Friday into Friday evening.
Low confidence on exact setup as this is several days out and likely
to change. Otherwise, dry weather expected for the weekend as a high
pressure system will be dominant.

Looking into details for this evening, HREF and CAMs indicate
isolated to scattered showers and tstorms mainly over north central
SD (NBM 20-70%, highest over western Corson/Dewey Counties) as
convection will move from southwest to northeast along the front.
Daytime mixing, dewpoints in the upper 40s to the lower 50s, CAPE
about 500-1000j/kg, and steepening mid level lapse rates (7.5C)
should be enough to either initiate convection here or keep the
atmosphere marginally unstable enough for cells to continue over this
area as most of the storms will form west and southwest of the CWA
to start. HREF probability of DBZ>40 and MUCAPE>50 is 50-70% over
north central SD, lessing to 20-30% east and southeast of here to
the MO River. The HiRes ARW, FV3, HRRR all seems to highlight this
potential well through about 05Z. There is a bit of timing and
coverage differences between these CAMs though. HREF backs this up
indicating these cells over Corson and Dewey have a 10-30% chance of
UH>75m2/s2, with the 30% over far western Corson. This means more
organized/multicellular convection, however, bulk shear remains
under 30kts increasing to about 30kts 01Z and after. There is a 10%
chance of max 2-5km UH>150 m2s2 over western Corson, indicating
right moving supercells, however, bulk shear/storm motion will be
more parallel with the front, indicating more messy scattered
convection. With DCAPE around 1000-1200 j/kg over Corson/Dewey, and
parameters mentioned above, SPC does highlight a marginal risk (1/5)
for severe thunderstorms over the western half of Corson and extreme
northwestern Dewey Counties with a 5% chance of severe wind gusts
(58+ mph) and hail (quarter). RAP soundings over Corson indicate
SHIP around 0.5-0.8 and more of an inverted V type sounding
indicating this hail and wind potential.

As mentioned, temps will run about 10-15 degrees above average
ranging in the mid 70s to the mid 80s. Coolest day will be
Wednesday, north of the cold front and south of the high with
northeast turning easterly winds. Highs will range in the lower to
mid 70s. Our warmest day looks to be Friday with overall highs in
the 80s!

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 629 PM CDT Mon May 5 2025

Terminals KABR,KATY,KPIR,KMBG

VFR conditions will prevail through the next 24 hours.
Thunderstorms may creep into KMBG vicinity this evening. Added a
prob 30 group until 2z as we see if the line develops more to the
east.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...20
DISCUSSION...MMM
AVIATION...20
Hazardous weather outlook, May 5, 10:39 AM MDT, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
1139 AM CDT Mon May 5 2025

MNZ039-046-SDZ004>011-016>023-033>037-045-048-051-061645-
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-
Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
1139 AM CDT Mon May 5 2025 /1039 AM MDT Mon May 5 2025/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003-015-061645-
Corson-Dewey-
1039 AM MDT Mon May 5 2025

This Hazardous Weather Outlook is for north central South Dakota.

.DAY ONE...This afternoon and tonight.

There is a marginal risk (1/5) for severe thunderstorms, mainly over
western Corson and northwestern Dewey Counties, late this afternoon
through this evening. Main threats include hail, up to the size of
quarters, and wind gusts of 60 mph. Localized heavy rain is possible
with any stronger storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 5, 2:14 PM MDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
314 PM CDT Mon May 5 2025

MNZ039-046-SDZ007-008-011-019>023-060000-
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-
Hamlin-Deuel-
Including the cities of Wheaton, Ortonville, Britton, Sisseton,
Webster, Clark, Watertown, Milbank, Hayti, and Clear Lake
314 PM CDT Mon May 5 2025

Winds remain breezy out of the south, turning southeast this
evening, with gusts between 25 to 35 mph. Afternoon relative
humidity has dropped between 20 to 30 percent. While grasses are
greening up there are still areas of dry fuels, mainly the top of
taller grasses. The combination of these gusty winds and low
relative humidity, leads to an elevated fire danger of these
drier fuels through this evening.

MMM

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 6:46 PM MDTSpecial Weather StatementABRCorson59 min
May 5, 7:13 PM MDTSevere Thunderstorm WarningABRCorson28 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.